Severe Acute Exacerbations of Hepatitis, Nephrotoxicity, HIV Resistance, Lactic Acidosis and Severe Hepatomegaly with Steatosis
- Severe acute exacerbations of hepatitis have been reported in patients who have discontinued anti-Hepatitis B therapy including Adefovir Dipivoxil Tablets. Hepatic function should be monitored closely with both clinical and laboratory follow-up for at least several months in patients who discontinue anti-Hepatitis B therapy. If appropriate, resumption of anti-Hepatitis B therapy may be warranted [See WARNINGS AND PRECAUTIONS (5.1)].
- In patients at risk of or having underlying renal dysfunction, chronic administration of Adefovir Dipivoxil Tablets may result in nephrotoxicity. These patients should be monitored closely for renal function and may require dose adjustment [See WARNINGS AND PRECAUTIONS (5.2) and DOSAGE AND ADMINISTRATION (2.2)].
- HIV resistance may emerge in chronic hepatitis B patients with unrecognized or untreated Human Immunodeficiency Virus (HIV) infection treated with antihepatitis B therapies, such as therapy with Adefovir Dipivoxil Tablets, that may have activity against HIV [See WARNINGS AND PRECAUTIONS (5.3)].
MONITORING RECOMMENDATIONS RELATED TO BLACK BOX DATA
- Closely monitor liver function after stopping therapy with both clinical and laboratory follow-up for at least several months in patients who discontinue anti-hepatitis B therapy. If appropriate, resumption of anti-hepatitis B therapy may be warranted.
- Monitor renal function during therapy, particularly in those with pre-existing or other risk factors for renal impairment. Patients with renal insufficiency at baseline or during therapy may require dosage adjustments.
- Prior to initiating therapy, HIV antibody testing should be offered.
- Suspend treatment in any patient who develops clinical or laboratory findings suggestive of lactic acidosis or pronounced hepatotoxicity.
Patient Counseling Information
- Pub Med - Hepatitis Exacerbation
- Pub Med - Nephrotoxicity
- Pub Med - HIV Resistance
- Pub Med - Lactic Acidosis, Severe Hepatomegaly
Updated January 2018